As with other anti-epileptic or anticonvulsant drugs, Lamictal should not be discontinued unless instructed by your healthcare provider. Abruptly stopping the drug is also not recommended. Although this drug is not habit-forming or addicting and not likely to be abused, improperly discontinuing the drug can result in adverse effects, particularly seizures.
However, it is possible for your healthcare provider to recommend immediate discontinuation of this drug. This is especially true in patients exhibiting a potentially life-threatening rash while on Lamictal.
Lamictal Withdrawal Symptoms
Seizure is the most significant Lamictal withdrawal symptom. Studies suggest that abruptly discontinuing the drug increases the risk of seizures. Although seizures are more common in patients who have history of epilepsy, it can possibly happen to anyone. In fact, in a clinical study conducted on patients taking Lamictal for Bipolar Disorder, two patients exhibited seizure episodes shortly after suddenly discontinuing the drug. However, the potential withdrawal symptom is rarely observed in patients taking Lamictal for treatment of Bipolar Disorder.
These seizure episodes can get especially severe and difficult to manage. Patients with history of seizure may experience an increase in the frequency of seizures.
Other withdrawal symptoms commonly reported include:
- Anger, Rage or Hostility
- "Brain flashes" or "Brain zaps"
- Tingling in areas around the body
- Thoughts of Suicide and Other Irrrational Thoughts
- Severe Depression
- Vivid Dreams and Nightmares
Very few patients may experience these symptoms.
Unless there is a clear need for a more rapid drug withdrawal, the patient should be slowly weaned off the drug to prevent potential withdrawal symptoms. Usually, patients are advised to gradually reduce the drug over a duration of at least 2 weeks with a decrement of 50% per week. In most cases, patients can safely taper off the drug by simply following the specific instructions given by their healthcare provider.
Patients taking Lamictal together with other antiepileptic drugs should also be reevaluated for all other medications currently taken in case of adverse reactions or change in seizure control following Lamictal withdrawal. It is possible that symptoms are caused by the other drugs included in the treatment regimen.
Patients who are switching from one type of antiepileptic drug to another are also recommended to gradually taper off the drug. The recommendation your healthcare provider will give depends on the drug you are about to take and how long you have been taking the present drug. Do not just change the drug you are taking without consulting your healthcare provider.
If you discontinue Lamictal before reaching the effective or desired dose of the new drug, you may still experience withdrawal symptoms. Be sure to consult your healthcare provider for specific instructions before stopping Lamictal. If you experience any disturbing side effects after stopping the drug, contact your physician right away.